Washington, 2011

Flooding in Washington, June 1 to 17, 2011

June 1 to 17, 2011 · NWS OTX · 3 events in 1 county or zone

|This caused minor flooding along the Okanogan River along with several of its smaller tributaries. Agriculture fields, recreation sites, roadways, as well as homes were impacted by the flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Following a very wet April and May, warmer June temperatures began to melt an above normal mountain snowpack increasing flows into already swollen river basins.|This caused minor flooding along the Okanogan River along with several of its smaller tributaries. Agriculture fields, recreation sites, roadways, as well as homes were impacted by the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 1, 3:53 AM PST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 1, 3:53 AM PST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
453 AM PDT WED JUN 1 2011

.SYNOPSIS...
A SERIES OF WEAK TO MODERATE PACIFIC STORM SYSTEMS WILL MIGRATE
THROUGH THE REGION...BRINGING COOLER THAN NORMAL TEMPERATURES AND
A RISK OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY. A DRYING
AND WARMING TREND IS EXPECTED INTO THE WEEKEND. ANOTHER THREAT OF
SHOWERS DEVELOPS TOWARD THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
TODAY AND TONIGHT...WE'LL SEE THE EJECTION OF THE UPPER LOW THAT
HAS BEEN ALMOST STATIONARY ALONG THE SW OREGON/NORCAL COAST THE
LAST 24 HRS. THIS FEATURE WILL TRACK ENE TOWARDS THE OREGON/ID
BORDER BY THURS MORNING AND PUT SE WA AND THE CAMAS PRAIRIE OF ID
IN THE PATH OF A DEVELOPING DEFORMATION AXIS IN THE NE QUAD OF THE
OCCLUDING CYCLONE BY TONIGHT. THE WARM CONVEYOR BELT ON S WINDS JUST
TO THE E OF THIS TROF WILL KEEP A MOIST FETCH IN PLACE
TODAY...RESULTING IN AN ONGOING SHOWER THREAT. THE FOCUS FOR
TONIGHT WILL BE ON PCPN AMNTS TIED TO THE DEFORMATION AXIS AND
PLENTY OF LG-SCALE FORCING FOR ASCENT ACROSS THE CNTRL ID
PANHANDLE AND CAMAS PRAIRIE...WITH AROUND A HALF INCH OF ADDITIONAL
RAINFALL EXPECTED BY THURS MORNING. THE THUNDER THREAT HAS NOT
CHANGED...AND WE'RE COUNTING ON SOME ENHANCED HEATING WITH CLOUD
BREAKS INTO LATE AFTERNOON. MODIFIED SOUNDINGS BASED ON FCST HI
TEMPS YIELD UNCAPPED SBCAPE VALUES OF 400-700 J/KG IN THE BLUE
AND WALLOWA MTNS THAT MAY ACT AS THE ONLY SOURCE OF LATE AFTERNOON
AND EARLY EVENING THUNDER.BZ

THURSDAY THROUGH TUESDAY...THE LOW OVER THE PAC NW SEEMS TO BE
TAKING A MORE SOUTHERN PATH ACROSS THE AREA THAN WHAT MODELS WERE
SHOWING 36 HRS AGO. THERE IS STILL A CHANCE OF SHOWERS AND SLIGHT
CHANCE OF THUNDERSTORMS FOR THURSDAY AFTERNOON AND EVENING. IT
LOOKS TO DRY OUT FAIRLY QUICKLY AFTER THAT WITH JUST SOME MOUNTAIN
SHOWERS POSSIBLE IN NORTH IDAHO THROUGH FRIDAY. AFTER THAT A
CLOSED LOW WILL DIG ALONG THE WEST COAST PROVIDING A CULL ACROSS
THE INLAND NORTHWEST. DRY CONDITIONS WITH TEMPERATURES ON THE RISE
ARE EXPECTED FOR THE WEEKEND. MODELS REALLY START TO DIVERGE BY
SUNDAY/MONDAY WITH WHAT TO DO WITH THE LOW. THE CANADIAN WEAKENS
THE LOW CONSIDERABLY AND BRINGS AN OPEN WAVE INTO THE AREA BY
MONDAY. MEANWHILE ON THE OTHER SPECTRUM THE GFS IS MUCH STRONGER
AND SLOWER WITH THE LOW MOVING INLAND. STARTED TO BRING CHANCE OF
PRECIP UP TOWARDS CLIMATOLOGY BY SUNDAY NIGHT/MONDAY. DIDNT REALLY MAKE
MANY CHANGES BEYOND MONDAY GIVEN THE VARIETY OF POSSIBLE
SOLUTIONS. DAYTIME TEMPERATURES WILL BE 5-10 DEGREES BELOW AVERAGE
THUR AND FRI AND THEN BE NEAR AVERAGE SAT AND RISE ABOVE AVERAGE SUN
AND MON BEFORE GOING BACK DOWN TOWARDS AVERAGE ON TUESDAY. MINIMUM
TEMPERATURES WILL BE WITHIN 5 DEGREES OF AVERAGE TEMPS.

&&

.AVIATION...
12Z TAFS...THOUGH THE HEAVIEST AND MOST PERSISTENT SHOWERS HAVE
ENDED TEMPORARILY...VERY MOIST NEAR SURFACE CONDITIONS WILL PUT
TAF SITES KPUW...KGEG...KSFF AND KCOE UNDER THE THREAT OF UPSLOPE
MVFR STRATUS BEGINNING AROUND 14-15Z. ISOLATED THUNDER WILL
DEVELOP AFTER 20Z-21Z...BUT WITH MUCH LESS COVERAGE THAN WHAT
OCCURRED TUES. FOR THURS MORNING...WE ADDED MVFR STRATUS AND
STEADY RAIN FOR KPUW AND KLWS AS THE NEXT COLD FRONT MOVES NE
ACROSS ERN OREGON. THE COMBINATION OF UPSLOPE WINDS AND STEADY
RAIN FOR THESE SITES AFTER ABOUT 7Z TO 10Z WILL ALSO INCREASE
DRAMATICALLY THE THREAT OF IFR VSBYS/CEILINGS. BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        64  46  59  42  64  45 /  50  40  50  40  10  10
COEUR D'ALENE  64  44  58  42  63  42 /  60  50  60  50  20  10
PULLMAN        63  43  57  40  63  44 /  60  50  50  40  10  10
LEWISTON       68  49  62  46  67  48 /  50  50  50  20  10   0
COLVILLE       68  43  68  43  71  43 /  60  40  60  40  10  10
SANDPOINT      63  42  57  43  61  40 /  60  50  60  50  20  20
KELLOGG        61  42  51  40  60  41 /  60  60  70  60  20  20
MOSES LAKE     68  45  69  44  72  46 /  40  20  20  10  10  10
WENATCHEE      65  48  66  47  70  49 /  60  20  20  10  10  10
OMAK           68  45  69  43  72  45 /  60  40  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 1, 4:56 AM PST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
556 AM PDT WED JUN 1 2011

IDZ001>004-WAZ036>038-042-043-021300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
556 AM PDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RIVERS WILL REMAIN HIGH WITH SEVERAL MAIN STEM RIVERS EXPECTED TO
REMAIN ABOVE FLOOD STAGE. SEE THE LATEST RIVER FLOOD WARNING AND
RIVER STATEMENT PRODUCTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SPRING MELT WILL CONTINUE OVER THE MOUNTAINS OF THE INLAND
NORTHWEST...AND RIVERS WILL REMAIN HIGH. ADDITIONAL SHOWER
ACTIVITY NEXT WEEK WILL ALSO CONTRIBUTE TO RIVER RISES.

IDZ026-027-WAZ031>035-041-044-021300-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-WATERVILLE PLATEAU-
556 AM PDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Okanogan

When
June 1, 6:00 AM PST to June 3, 3:00 PM PST
Where
Okanogan County, 3.09 mi NW of Okanogan to 1.75 mi NW of Okanogan
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
48.403, -119.625

Salmon Creek Road was closed June 1st between Spring Coulee and Danker Cutoff roads due to flooding of the Salmon Creek.

Flood, Okanogan

When
June 1, 6:00 AM PST to June 17, 10:00 AM PST
Where
Okanogan County, 0.86 mi SSW of Okanogan to 0.37 mi S of Okanogan
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Newspaper
Coordinates
48.358, -119.585

A combination of a log jam on the Oak Street bridge and washout of a dike at Pine Street in the city of Okanogan resulted in seepage of the Okanogan River into a few basements of homes along Second Avenue. Damage costs were estimated.

Flood, Okanogan

When
June 1, 8:00 AM PST to June 17, 12:00 AM PST
Where
Okanogan County, 1.88 mi ENE of Winthrop to 1.5 mi ENE of Winthrop
Cause
Heavy Rain / Snow Melt
Property damage
$3,000
Reported by
Newspaper
Coordinates
48.493, -120.144

A combination of landslides and flooding along creeks and rivers resulted in the closure of numerous campsites within Perygian State Park through the first two weeks of June. Damage costs were estimated based on an average loss of revenue from closed campgrounds.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317149, 317485, 318673.